Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 241, NWS Pittsburgh, PA

August 26, 2003Butler County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 26, 2003, 12:44 PM EDT for Butler County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 12:44 PM EDT (16:44 UTC)
Expired
Aug 26, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 261649
FFWPBZ
PAC019-261945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 1244 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS MOVING ACROSS BUTLER COUNTY PRODUCING IN EXCESS OF ONE 
INCH OF RAIN IN 30 MINUTES. 

* SOME STREAMS RECEIVING PARTICULARLY HEAVY RAIN...SLIPPERY ROCK 
CREEK...LONG RUN...WOLF CREEK AND FINDLAY RUN. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:41 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 9:41 AM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EDT TUE AUG 26 2003

MRNG UPDATE FOR SVR TSTM WATCH.
FFA CONTS NRN HALF WRN PA TIL 10PM TNGT.
STORMS WILL CONTINUE TO REGENERATE AND MOVE SEWD ACROSS THE WATCH AREAS
IN VERY MOIST/UNSTABLE AIRMASS. REST SAME.

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050.

PA...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022>023.

SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>030.

WV...SEVERE THUNDERSTORM WATCH UNTIL 200 PM EDT TUESDAY FOR ZONES
WVZ001>003.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 1 hour 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL
1000 PM EDT TONIGHT,

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

In the hours before

Local storm report, Aug 26, 9:23 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
923 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.
Local storm report, Aug 26, 10:31 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1031 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.

0955 AM    CRANBERRY                 PA   .75 INCH HAIL
08/26/03   BUTLER
Local storm report, Aug 26, 10:44 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1044 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.

0955 AM    CRANBERRY                 PA   .75 INCH HAIL
08/26/03   VENANGO

1000 AM    SLIGO                     PA   FLASH FLOODS
08/26/03   CLARION                        SR 68 FLOODED FROM SLIGO
                                          TO CLARION.

1000 AM    HAWTHORN                  PA   FLASH FLOODS
08/26/03   CLARION                        SR 28TO SR 66 ROAD
                                          FLOODING.
Local storm report, Aug 26, 10:46 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1046 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.

0955 AM    CRANBERRY                 PA   .75 INCH HAIL
08/26/03   VENANGO

1000 AM    SLIGO                     PA   FLASH FLOODS
08/26/03   CLARION                        SR 68 FLOODED FROM SLIGO
                                          TO CLARION.

1000 AM    HAWTHORN                  PA   FLASH FLOODS
08/26/03   CLARION                        SR 28TO SR 66 ROAD
                                          FLOODING.

0920 AM    LIMESTONE                 PA   WIND DAMAGE
08/26/03   CLARION                        LARGE TREES BLOWN DOWN

0920 AM    CLARION                   PA   .75 INCH HAIL
08/26/03   CLARION
Special weather statement, Aug 26, 11:15 AM EDT, 1 hour 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-262100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT TUE AUG 26 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
SOME OF THESE STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...
DANGEROUS LIGHTNING AND HEAVY RAIN.

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.
Special weather statement, Aug 26, 11:23 AM EDT, 1 hour 21 minutes before
PAZ007-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1123 AM EDT TUE AUG 26 2003

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH MERCER COUNTY...

AN AREA OF THUNDERSTORMS WITH HEAVY RAIN, FREQUENT LIGHTNING, SMALL
HAIL AND GUSTY WINDS IS MOVING THROUGH THE AREA FROM NORTHWEST TO
SOUTHEAST. THE STORMS ARE OVER SANDY LAKE, NEW LEBANON AND
HENDERSONVILLE.

MOTORISTS SHOULD NEVER DRIVE THROUGH FLOODED ROADS. ANYONE IN LOW
LYING OR FLOOD PRONE AREAS SHOULD KEEP AN EYE ON WATER LEVELS AND BE
READY FOR QUICK ACTION TO MOVE TO HIGHER GROUND.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:24 PM EDTSevere Thunderstorm WarningPBZArmstrong66 min
Aug 26, 12:03 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:00 AM EDTSevere Thunderstorm WarningPBZButler, Venango60 min
Aug 26, 3:10 AM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 26, 3:52 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Aug 26, 4:25 AM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 26, 4:51 AM EDTSevere Thunderstorm WarningPBZVenango54 min
Aug 26, 5:13 AM EDTFlash Flood WarningPBZJefferson3 hr
Aug 26, 5:38 AM EDTSevere Thunderstorm WarningPBZIndiana52 min
Aug 26, 6:47 AM EDTSevere Thunderstorm WarningPBZLawrence28 min
Aug 26, 7:07 AM EDTSevere Thunderstorm WarningPBZBeaver53 min
Aug 26, 7:34 AM EDTSevere Thunderstorm WarningPBZAllegheny56 min
Aug 26, 8:06 AM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
Aug 26, 8:23 AM EDTSevere Thunderstorm WarningPBZMercer, Venango52 min
Aug 26, 8:54 AM EDTSevere Thunderstorm WarningPBZClarion66 min
Aug 26, 9:05 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 9:18 AM EDTSevere Thunderstorm WarningPBZVenango57 min
Aug 26, 9:26 AM EDTFlash Flood WarningPBZClarion3 hr
Aug 26, 11:31 AM EDTSevere Thunderstorm WarningPBZVenango59 min
Aug 26, 11:47 AM EDTFlash Flood WarningPBZVenango3 hr
Aug 26, 12:16 PM EDTSevere Thunderstorm WarningPBZLawrence59 min
Aug 26, 12:36 PM EDTSevere Thunderstorm WarningPBZButler54 min
Aug 26, 1:13 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana62 min
Aug 26, 1:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Aug 26, 1:37 PM EDTTornado WarningPBZIndiana38 min
Aug 26, 1:50 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 26, 1:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 26, 2:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland63 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.